Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 168, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2004, 3:29 PM CDT for Jeff Davis County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 3:29 PM CDT (20:29 UTC)
- Expired
- Jun 4, 2004, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 223 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 042029
SVRMAF
TXC243-042130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT FRI JUN 4 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 430 PM CDT
* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS 10 MILES
NORTHWEST OF THE MCDONALD OBSERVATORY ALONG HIGHWAY 166. THE
OTHER STORM WAS 20 MILES NORTHWEST OF THE MCDONALD OBSERVATORY
ALONG HIGHWAY 118. THESE STORMS WERE NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
HIGHWAY 118...
OPEN COUNTRY OF CENTRAL JEFF DAVIS COUNTY...
THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3066 10441 3064 10382 3085 10378 3107 10411
3100 10426
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:00 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 4, 1:00 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT FRI JUN 4 2004 .SHORT TERM... UPPER LVL RIDGE CENTERED OVR KELP IS RESULTING IN TEMPS AT 18Z NEAR WHAT THE HIGHS WERE YESTERDAY. RIDGE IS PROGGED TO MEANDER INTO SW OLD MEXICO THRU 12Z SAT...ALLOWING A SERIES OF MINOR SHRTWVS TO ROTATE AROUND IT AND SE INTO THE NW CWA. BOTH THE ETA AND GFS CONTINUE TO DEVELOP CONVECTION OMTNS IN CNTRL NM...BEFORE BRINGING IT SE W/THE SHRTWVS OVERNIGHT...SUGGESTING ANOTHER ROUND OF NOCTURNAL STORMS. THIS TO BE AIDED BY A 40+KT H85 LLJ DEVELOPING BY 06Z TO PROVIDE INFLOW. AS SUCH...LITTLE CHANGE WILL BE NEEDED W/CURRENT WX GRIDS. FOR OVERNIGHT LOWS...MODELS WARM UP THE PBL BY ABOUT 6 DEG C BY 12Z SAT. W/SFC DEWPTS IN THE 50S WELL INTO NM...AND S-SE SFC FLOW OVERNIGHT...LOWS SHOULD BE ABOUT A CAT WARMER THAN THIS MORNING/S. THUS...WILL STICK ON THE WARMER SIDE OF GUIDANCE...CLOSE TO GFS NUMBERS. .LONG TERM... FLAT UPPER RIDGE ANCHORED OVER THE DESERT SOUTHWEST WILL RETROGRADE WESTWARD OVER THE WEEKEND INCREASING NORTHWEST FLOW ALOFT. WEAK MID/UPPER LEVEL SHORTWAVES EMBEDDED IN THE NORTHWEST FLOW ALOFT WILL MAINTAIN LOW ORDER POPS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVER THE WEEKEND...INCLUDING NOCTURNAL MCS DEVELOPMENT TO OUR NORTH LATE SATURDAY WITH THE POTENTIAL OF MCS PROPAGATING SOUTHEASTWARD AND CLIPPING THE NORTHEAST PERMIAN BASIN SATURDAY NIGHT PRIOR TO WEAKENING/DISSIPATION. LOW LEVEL THERMAL RIDGING /33C AT 850MB/ SHOULD TRANSLATE INTO SEVERAL TRIPLE DIGIT MAX TEMPERATURE READINGS ACROSS THE AREA SATURDAY AFTERNOON. MEANWHILE...A STRONGER MID/UPPER LEVEL SHORTWAVE EMBEDDED IN THE PROGRESSIVE UPPER FLOW TO OUR NORTH WILL SEND A WEAK COLD FRONT SOUTHWARD INTO WEST TEXAS...WITH THE FRONT BECOMING QUASISTATIONARY ACROSS THE NORTHERN ZONES/COUNTIES BY SATURDAY NIGHT. WEAK LOW LEVEL CONVERGENCE VICINITY OF THE FRONT AND STEEP LAPSE RATES ALOFT WILL WARRANT SLIGHT CHANCES /20-25 PCT POPS/ FOR THUNDERSTORMS SATURDAY EVENING/NIGHT ALONG/NORTH OF A BIG SPRING TO MIDLAND TO BALMORHEA LINE. AS WEAK FRONT SAGS SOUTHWARD OVER THE WEEKEND... FAVORED AREAS FOR CONVECTION FOR SUNDAY TRANSITION TO THE SOUTHERN AND WESTERN PARTS OF THE CWFA IN RESPONSE TO LOW LEVEL CONVERGENCE ALONG THE SURFACE FRONTAL BOUNDARY PLUS UPSLOPE FLOW ALONG THE EASTERN SLOPES OF THE MOUNTAIN AREAS NORTH OF THE FRONT. SLIGHTLY COOLER TEMPERATURES ON SUNDAY IN THE WAKE OF THIS FRONT. A STRONG/AMPLIFIED UPPER TROUGH WILL MOVE ONSHORE THE WEST COAST ON MONDAY INTO TUESDAY...TRANSITIONING FLOW ALOFT TO SOUTHWESTERLY OVERHEAD WITH SURFACE LEE SIDE TROUGH/DRYLINE DEVELOPMENT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. WILL CARRY LOW ORDER POPS FOR FIRST HALF OF NEXT WEEK AS DRYLINE MOISTURE CONVERGENCE AND LOW LEVEL GULF MOISTURE INFLUX ACROSS THE PLAINS AND UPSLOPE FLOW VICINITY THE DAVIS MOUNTAINS STRUGGLES TO OVERCOME A STRONG CAP ALOFT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 98 70 96 / 20 10 20 10 CARLSBAD NM 69 104 68 98 / 30 10 20 10 DRYDEN TX 74 98 69 98 / 0 10 10 10 FORT STOCKTON TX 73 101 69 99 / 10 10 20 10 GUADALUPE PASS TX 67 96 67 92 / 30 10 10 10 HOBBS NM 67 102 68 96 / 30 10 20 10 MARFA TX 60 92 59 94 / 20 10 20 20 MIDLAND INTL AIRPORT TX 73 100 71 96 / 20 10 20 10 ODESSA TX 72 100 71 96 / 20 10 20 10 WINK TX 73 107 71 102 / 20 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 44/01
Hazardous weather outlook, Jun 4, 1:00 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT FRI JUN 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 100 PM CDT (1200 PM MDT) FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING...PARTICULARLY SOUTHEAST NEW MEXICO. ALL THUNDERSOTRMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:08 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.